Posted by Dorothy (Buffalo, New York) on 01/25/2011
[DEATH REPORTED] We lost our beloved Sebastian four days ago. In November I took him to the vet because I noticed a small stream of blood in his urine and became concerned. The vet said he had a urinary tract infection and gave him a shot of cortisone and an antibiotic. My dog within a few days was panting and breathing heavily. I dismissed it because I thought it was from him gaining weight. He began drinking lots of water which I thought he was just thirsty. Eventually the panting and heavy breathing stopped. I took him to the vet last week because he was itching and scratching a lot. He also had hair loss that I noticed on the rug and on him. He also had some open sores from the digging in his skin with his nails. I noticed bald spots on his belly, rear end, and ears. He was also drinking lots of water. I would fill the bowl up and he would drink it all and Would look for more. He also went outside a lot to pee and also peed in the floor lots of times.
When I got to the vet, he said he probably had chronic nephritis and would need special food for renal failure, because he said the excessive thirst was a symptom of chronic nephritis. He then proceeded to give him a cortisone shot and an antibiotic. I asked him to check his glucose level because I knew excessive thirst is one of the signs of diabetes. He said he likes to do fasting blood tests. They made an appointment for me to bring him back on today for the blood work but he is not alive.
When I got him home after the visit, he was so sick the next day. My husband and I noticed he had thrown up during the night the next morning. He then was vomiting all day Friday. I called the vet and they told me to give him some Pepto Bismol, 2 tablespoons. This helped for a few hours but he began vomiting again so many times.
The next morning my daughter and I took him to another vet and they ran blood work and a thryoid panel. They said his glucose level was 684 and his liver enzymes were abnormal, along with abnormal BUN, phosphate levels and he was in renal failure. We left there and got another opinion from a vet at the Emergency Animal clinic. They said they could not understand why the vet gave our dog a cortisone shot in November for a urinary tract infection and that it was probably still in his system when that vet gave him another one this past Thursday. They said our dog was in bad shape and we had to make the devastating decision to have him put down with an injection in the vet's Office. I have done extensive research on the internet since that happened and I Know That the cortisone shots caused the health problems that led to My dog's death.
My husband, me, my daughters and my granddaughters are heartbroken over our dog's loss. He was our beloved pet for 7 years. He loved us unconditionally and we loved him unconditionally. He was a friendly, smart, happy dog all his life until he got those 2 cortisone shots. My heart is aching all the time and I cry constantly. Our house seems so empty without him here. I miss him greeting me at the door when I come in the house. I just don't know how I am going to get over this terrible grief. Readers don't ever, ever let your vet give your dog or cat cortisone shots. Try something natural or homepathic instead. RIP Sebastian. We will miss you terribly. I know you are in a better place. Love Grandma
EC: So very sorry to hear of your loss.